Funnel Cloud, Cloud
- When
- May 8, 2:31 PM CST
- Where
- Cloud County, 5 mi SE of Jamestown
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
4 hail, 1 funnel cloud, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 1:28 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 228 PM CDT THU MAY 8 2003 FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND THEN AGAIN IN THE LATE PERIODS. ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST. STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT 500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON. COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY. DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES. STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY SHALLOW BUT WILL KEEP CHANCE POPS GOING. UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO AND THE WAVE MOVING THROUGH THURSDAY. .TOP...NONE. 65
KSZ008>012-020>024-026-034>040-054>056-058-059-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 140 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK APPEARS LIKELY THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS WILL RAPIDLY BECOME SEVERE THIS AFTERNOON ACROSS NORTHCENTRAL KANSAS. LARGE HAIL...DAMAGING WINDS...AND LONG LIVED TORNADOES ARE ALL EXPECTED DURING THE AFTERNOON ACROSS NORTHCENTRAL KANSAS. THESE STORMS WILL SPREAD OR DEVELOP EAST DURING THE REST OF THE AFTERNOON...WITH THE STRONGEST STORMS GENERALLY NORTH OF INTERSTATE 70...AND WEST OF THE TURNPIKE...THROUGH EARLY EVENING. STRONG TO SEVERE THUNDERSTORMS WILL SPREAD INTO THE AREA ALONG AND SOUTHEAST OF THE TURNPIKE BY EARLY EVENING. THESE STORMS WILL ALSO BY CAPABLE OF PRODUCING TORNADOS...ALONG WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY MORNING...MAINLY BETWEEN MIDNIGHT AND NOON...ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
KSZ008>012-020>024-026-081600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 945 AM CDT THU MAY 8 2003 THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH #297... REPUBLIC WASHINGTON CLOUD CLAY RILEY SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #297... MANHATTAN CLAY CENTER CONCORDIA SEVERE THUNDERSTORM WATCH #297 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON POTTAWATOMIE JEFFERSON SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #297... MARYSVILLE HIAWATHA
KSZ010>012-023-024-026-081615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1050 AM CDT THU MAY 8 2003 SEVERE THUNDERSTORM WATCH #297 WILL BE ALLOWED TO EXPIRE AT 1100 AM FOR THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON POTTAWATOMIE JEFFERSON SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #297 AFTER 1100 AM... MARYSVILLE HIAWATHA
The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
4 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
A tornado touched down briefly over open country near Jamestown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358029, 5359681, 5359682, 5359683, 5359684, 5359685.